We exist to improve the lives
of everyone affected by epilepsy

Research suggests topiramate may lead to kidney stones in children

3 December, 2003

Children taking the anti-epileptic drug topiramate may develop kidney
stones, according to a new study.

Researchers at Tufts
University
studied 40 children given topiramate
to treat their epilepsy between 1997 and 2003. Test to analyse the levels
of calcuim and creatine in the urine were taken, both at the start of
the study and at a later date.

Seven of the 40 children
have "high levels of calcium" at
the start of the trial and of these three developed kidney stones or
nephrocalcinosis found
on ultrasound. When compared to the normal group, the seven showed a greater increase
in the rate of change in levels of calcium and creatine.

However, lead author
and paediatric neurologist Dr Sarah Barnett, presenting the research
to the annual
meeting of the American
Society of Nephrology
,
said that despite the appearance of kidney stones in these children,
some as young as 18 months, she still considered topiramate to still
be the "drug of choice" for seizure disorders, but cautioned
that children on topiramate must be followed closely.

She said:

"In adults, only 1.5
per cent had evidence on ultrasound of kidney stones, but it's almost
10 per cent in kids. This is a new anti-epileptic
drug and does really well in controlling seizures that are not controlled
well by traditional medications... It was a serendipitous finding, something
picked up by our nephrologists working with neurologists. We just found
we were sending a lot of these kids over to nephrology for help managing
kidney stones."

"When we took
the kids off the drug, [the effect] was totally reversible. We did another renal ultrasound and the stone
had
gone. So some we took off the drug and found another, or we brought
down the dosage. Basically, we were just vigilant and watched the calcium
levels and did periodic ultrasounds."

Dr Barnett and her colleagues now plan to do further studies on topiramate
and kidney stones.